Texas, 2018

Tornadoes and Hail in Texas, January 21, 2018

January 21, 2018 · NWS SHV · 11 events in 5 counties and zones

A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before. By afternoon, dewpoints were in the lower 60s as far north as the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. This yielded CAPE values around 500 J/KG but very strong Deep Layer Shear was present along with strong low level directional shear. Storms ignited during the late afternoon and early evening hours of January 21st across Northern Texas and Southern Oklahoma along and just ahead of a dryline. Later in the evening, low level directional shear continued to increase and therefore, storms took on the form of supercells. Some of these storms produced large hail and damaging wind gusts. One long track supercell resulted in a tornado which did damage across portions of Bowie County Texas before crossing the Red River and continuing into Little River County Arkansas. The Pacific cold front in association with the upper level trough eventually caught up with the dryline moving into Northeast Texas and Southeast Oklahoma during the overnight hours of January 21st and into the predawn hours of January 22nd, but this broken line of thunderstorms was not responsible for any additional wind damage, hail, or tornadoes across Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 6:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 21, 6:14 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018

.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/

&&

.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/

DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.

Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.

Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.

Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  62  37  60 /  90  10   0   0
MLU  57  64  38  58 /  90  30   0   0
DEQ  44  56  32  56 /  90  10   0   0
TXK  47  59  35  57 /  90  10   0   0
ELD  52  61  36  58 /  80  10   0   0
TYR  46  61  36  59 /  90  10   0   0
GGG  47  61  36  59 /  90  10   0   0
LFK  51  64  36  62 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.

LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
     010>012.

OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24/05
Hazardous weather outlook, Jan 21, 12:19 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1219 PM CST Sun Jan 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1219 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An upper-level storm system across the Southern Plains combined
with a surface low and trailing cold front will increase showers
and thunderstorms across the Four State Region late this
afternoon. The storms will develop into a squall line and spread
East from Eastern Oklahoma and North Texas across the forecast
area during the evening and overnight. Strong to severe
thunderstorms will be possible with damaging winds the main threat
along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms possible on Friday night into Saturday
night as an upper-low and surface front move across the region.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
and overnight.

In the hours before

Special weather statement, Jan 21, 5:01 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018

OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...

At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512

09
Special weather statement, Jan 21, 6:53 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CST SUN JAN 21 2018

OKZ077-220115-
McCurtain OK-
653 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 715 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nashoba, or 21 miles southeast of Clayton, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Battiest and Pickens.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505
TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504

09

The radar

The Dallas/Ft Worth radar (KFWS), 167 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Wood

When
January 21, 8:00 PM CST
Where
Wood County, 0.37 mi E of Yantis
Measured
1.75 in hail
Reported by
Public
Coordinates
32.931, -95.564

Golfball sized hail fell in Yantis.

Hail, Wood

When
January 21, 8:00 PM CST
Where
Wood County, 2.42 mi WSW of Rock Hill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.870, -95.540

Golf ball size hail fell 2 miles south of the intersection of Highway 154 and Farm to Market Road 515 near Lake Fork. Report from the KLTV Facebook page.

Thunderstorm Wind, Wood

When
January 21, 8:21 PM CST
Where
Wood County, 1.61 mi WNW of Winnsboro
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.960, -95.305

A metal roof was completely blown off of a portion of a one-story apartment complex on Blackjack Street on the west side of Winnsboro. A metal roof off of a nearby barn was also partially removed.

Thunderstorm Wind, Franklin

When
January 21, 8:21 PM CST
Where
Franklin County, 1.46 mi NW of Winnsboro
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.964, -95.299

The top of a large pine tree snapped and fell onto a one-story home on Winn Drive near West Broadway Street, causing significant roof damage.

Hail, Titus

When
January 21, 8:57 PM CST
Where
Titus County, 1.01 mi SE of Mt Pleasant
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.158, -94.970

Golfball size hail fell in Mount Pleasant.

Thunderstorm Wind, Titus

When
January 21, 9:00 PM CST
Where
Titus County, 2.37 mi NE of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.194, -94.951

Trees were blown down on County Road 3210.

Thunderstorm Wind, Titus

When
January 21, 9:00 PM CST
Where
Titus County, 4.06 mi NW of Adbra
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.216, -95.074

Trees were blown down on County Road 1150.

Thunderstorm Wind, Titus

When
January 21, 9:00 PM CST
Where
Titus County, 2.19 mi WNW of Green Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.263, -95.035

Trees were blown down across County Road 1465.

Tornado, Bowie

When
January 21, 9:26 PM CST to 9:35 PM CST
Where
Bowie County, 2.5 mi NW of College Hill to 1.62 mi S of Bethlehem
Rating
EF2
Path length
7.06 mi
Path width
560 yd
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
33.447, -94.648

An EF-2 tornado with maximum estimated winds around 125 mph touched down along Highway 259 just southwest of Dekalb and tracked northeast across the intersection of County Road 4231 and Farm to Market Road 44. Here, it caused significant damage to a well constructed two-story home shifting it off its foundation, and significantly damaging eight chicken houses, two of which were destroyed. The tornadic storm continued northeast where it crossed County Road 4230 and significantly damaged the Dekalb Water Treatment Plant, before crossing the intersection of Farm to Market Road 990 and Farm to Market Road 1840 where a one-story home had its roof removed and several hardwood and softwood trees were snapped or uprooted. As the tornado tracked across County Road 4228, there were signs of it widening where the snapped hardwood trees and downed power lines were more noticeable. Once the tornado tracked across Highway 82, hardwood trees snapped at its base and significant damage to roofs of a church and nearby one and two-story homes were prevalent. The tornadic storm continued to move northeast across County Road 3201 where numerous hardwood trees were downed and a camper was destroyed. The tornado continued northeast where it crossed County Road 3203, uplifting a metal roof from a home and destroyed seven chicken farm buildings. Once it crossed northeast across County Road 3202, it split and twisted hardwood trees and destroyed an outbuilding before finally dissipating.

In all, 16 single family homes were damaged, 9 suffering minor damage, and 7 with major damage, with 32 mobile homes damaged, 25 suffering minor damage, 4 with major damage, and 3 mobile homes destroyed. The Dekalb Water Treatment Plant suffered about $500,000 in damage, with another $500,000 damage done to the chicken houses that were destroyed, as well to an auto repair shop and a gun shop that were significantly damaged. Approximately 200,000 chickens were killed, and 1 cow was killed as well.

Tornado, Bowie

When
January 21, 9:43 PM CST to 9:45 PM CST
Where
Bowie County, 0.73 mi WSW of Liberty Hill to 0.21 mi W of Liberty Hill
Rating
EF0
Path length
0.54 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.566, -94.511

An EF-0 tornado with maximum estimated winds around 80 mph touched down along County Road 3109 where it damaged the roof of a one story home. This tornadic storm traveled northeast where it damaged the roof of Liberty Hill Church located along County Road 3109. The tornado also uprooted several hardwood trees before dissipating along Highway 992.

Thunderstorm Wind, Rusk

When
January 21, 11:15 PM CST
Where
Rusk County, 0.91 mi SW of Price
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.120, -94.940

One tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728486, 728487, 728488, 728491, 728492, 728494, 728495, 728496, 728503, 728504, 728505.